Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 41, NWS Denver/Boulder, CO

May 8, 2003Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 8, 2003, 2:01 PM MDT for Lincoln County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2003, 2:01 PM MDT (20:01 UTC)
Expired
May 8, 2003, 2:45 PM MDT
In force
44 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 107 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 12:30 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

411 
WUUS55 KBOU 082001
SVRBOU
COC073-082045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
201 PM MDT THU MAY 8 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 245 PM MDT

* AT 201 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF HUGO...OR ABOUT 14 MILES
  SOUTHEAST OF LIMON...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ARRIBA...
GENOA AND HUGO.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM MDT THURSDAY EVENING
FOR NORTHEASTERN COLORADO.

LAT...LON 3937 10359 3897 10362 3899 10321 3943 10320

LESZCYNSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:40 AM MDT, 10 hours 21 minutes earlier.

Area forecast discussion, May 8, 3:40 AM MDT, 10 hours 21 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
340 AM MDT THU MAY 8 2003

SHORT TERM DISCUSSION...STRONG UPPER LOW SPINNING ACROSS ERN NEVADA
ATTM WITH WEAK RIDGING ALOFT THRU ERN CO. THERE IS A LEADING WAVE
WHICH IS NOW LIFTING OUT ACROSS NRN CO WITH AN ASSOCD AREA OF
SHOWERS ACROSS THE MTNS AND NRN FOOTHILLS. SAT PICS ALSO SHOWING
AREAS OF STRATUS...ESP ALONG THE URBAN CORRIDOR. LOW LVL MSTR WILL
CONTINUE TO SPREAD ACROSS LOWER ELEVATIONS WITH CONTINUED SHALLOW NE
LOW LVL FLOW AS SFC HIGH ACROSS WY NOSES INTO NRN CO AND SFC
CYCLOGENESIS OCCURS ACROSS SERN CO DURING THE DAY. LOW LVL
INVERSIONS WILL BE SLOW TO BREAK TODAY AS STRATUS DECK GRADUALLY
LIFTS BUT MAY NEVER COMPELETY BREAK OUT DUE TO THE WEAK UPSLOPE FLOW
AND GRADUAL INCREASE IN UPWARD FORCING FROM THE WEST DURING THE
AFTN. AMS REMAINS CAPPED ACROSS FAR NERN CO THRU MUCH OF THE DAY.
SPC HAS NERN CO IN A SLIGHT CHANCE FOR SEVERE...BUT DOUBT WE CAN GET
REQUIRED HEATING FOR STRONG STORMS. THE SHEAR IS ADEQUATE BUT THE
INSTABILITY IS LACKING.

LOOKS LIKE MAIN PRECIP EVENT WILL BE TNT AS UPPER LOW APPROACHES WRN
CO LATE TDY AND ACROSS SRN PTNS OF CO TNT AS AN OPENING WAVE.
UPSLOPE DEEPENS THIS EVENING WITH SUBSTANTIAL UPWARD FORCING FROM
THE LOW.  AIRMASS BECOMES SATURATED AND MOIST ADIABATIC BY LATE
EVENING. APPEARS ENOUGH COLD AIR WITH THE SYSTEM TO TURN THE PRECIP
TO SNOW ACROSS THE URBAN CORRIODR AFTER MIDNIGHT. 700MB TEMPS DROP
TO AROUND -6C AND WET BULB ZERO HEIGHT OF 5400 FT. THIS SHOULD BRING
SNOW LEVELS DOWN TO BETWEEN 4500 FT.  POTENTIAL SNOW ADVISORIES
MAY BE NEED IN THE EASTERN SLOPES OF THE MOUNTAINS/FOOTHILLS.
MESOETA SHOWING A SWATH OF HEAVY SNOW ACROSS WELD...MORGAN AND
WASHINGTON COUNTIES...BUT FURTHER EAST THE LIQUID FORM OF PRECIP MAY
PREVAIL WITH MORE OF A MIX OF PRECIP.  WITH THE STRONG JET SLOWLY
SAGGING TO THE SE TNT EVEN SOME BANDED CSI HEAVIER PRECIP IS A
POSSIBILITY. MM5 IS PICKING UP ON THIS BANDED PRECIP DEVELOPING THIS
EVENING SO WELL SEE HOW THIS VERIFIES. IF THE PRECIP DOES TURN TO
SNOW QUICKER THAN FCST DUE TO THE CONVECTIVE PROPERTIES...ADVISORIES
MAY BE NEEDED OVER PTNS OF THE PLAINS. TOO EARLY TO TELL EXACTLY
WHERE THAT MAY BE AT THIS TIME. ONLY MINOR CHANGES NEED TO ZONES.
ENTREKIN

LONG TERM DISCUSSION...SYSTEM EXITS THE AREA ON SUNDAY.  NW FLOW
SHOULD BRING FAIRLY QUICK DRYING ALONG THE FRONT RANGE...WHILE
SHOWERS WILL LINGER FOR A WHILE ON THE PLAINS.  WE MAY HAVE A BIT OF
ANTICYCLONIC TURNING OF THE WIND INTO THE SOUTHERN FOOTHILLS...AND
WILL KEEP SOME ACCUMULATIONS THERE IN THE MORNING.  BUMPED TEMPS
BACK UP A BIT FOR EARLIER ENDING OF PRECIPITATION.  SOME WIND AND
SOME CLOUD SATURDAY NIGHT...IF IT DOES CLEAR WELL AND THE WIND
DECOUPLES THERE COULD BE A WIDESPREAD FREEZE...BUT AT THIS POINT IT
LOOKS LIKE MOST PLACES WILL BE AT OR ABOVE FREEZING.  A WEAK WAVE
MOVES OVER ON SUNDAY...BUT WITH LIGHT WESTERLY FLOW AND RELATIVELY
DRY AIRMASS IT LOOKS LIKE JUST SHALLOW CONVECTION OVER THE
MOUNTAINS.

FOR MONDAY THROUGH THURSDAY...SOME CONVERGENCE IN MODEL SOLUTIONS
DEVELOPING A CUTOFF LOW WEST OF CALIFORNIA IN THE EARLY PART OF THE
WEEK.  THE ECMWF IS A BIT FARTHER EAST AND WOULD HAVE SOME EFFECT
HERE ON WED OR THU...WHILE THE GFS WOULD BE SLOWER.  MODELS ARE
FAIRLY STABLE ON MON.  THERE MAY BE SOME RETURN FLOW COUPLED WITH
WARMING FOR INCREASED CONVECTION BY MIDWEEK...BUT GFS SHOWS A
NORTHERN STREAM SHORTWAVE WED WHICH WOULD SHUNT THE MOISTURE
EASTWARD.  DAY SHIFT TWEAKED THINGS WARMER/DRIER YESTERDAY AND
ANOTHER NUDGE IN THAT DIRECTION MAY BE NEEDED.     GIMMESTAD

.DEN...NONE.
Hazardous weather outlook, May 8, 11:00 AM MDT, 3 hours 1 minute before
COZ030>051-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT THU MAY 08 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE OFF THE
MOUNTAINS AND EASTERN SLOPES OVER THE URBAN CORRIDOR AND NORTHEASTERN
PLAINS THROUGH THE AFTERNOON.  THERE MAY BE LARGE HAIL FROM ISOLATED
STORMS ON THE PLAINS THIS AFTERNOON.  ONLY ISOLATED THUNDERSTORMS
ARE EXPECTED ON THE NORTHEASTERN PLAINS THIS EVENING WITH ISOLATED
SNOW SHOWERS IN THE MOUNTAINS.

AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE AREA FROM MIDDAY THROUGH
MID AFTERNOON.  THE AIR MASS AHEAD OF THE TROUGH WILL REMAIN QUITE
UNSTABLE.  WITH A FREEZING LEVEL BELOW 11 THOUSAND FEET THERE WILL
CONTINUE TO BE A THREAT OF LARGE HAIL.  BEHIND THE UPPER TROUGH
THE AMS WILL STABLIZE AND THUS REDUCE THE THREAT OF THUNDERSTORMS
THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER STORM SYSTEM WILL MOVE ACROSS THE AREA FRIDAY NIGHT AND
SATURDAY.  SHOWERS AND THUNDERSTORMS ARE LIKELY FRIDAY NIGHT AND
SATURDAY MORNING...AND THE SNOW LEVEL WILL LOWER TO AROUND FIVE OR
SIX THOUSAND FEET.  A PERIOD OF SNOW IS POSSIBLE IN THE FRONT RANGE
CITIES...BUT THE SHORT DURATION OF THE SNOW AND TEMPERATURES AT OR
ABOVE FREEZING WILL LIMIT ANY ACCUMULATION.

FOR SUNDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY...WITH SNOW SHOWERS POSSIBLE IN THE HIGHER
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTENOON.

GARD/COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 10:04 AM MDTSevere Thunderstorm WarningBOUWeld56 min
May 8, 11:13 AM MDTTornado WarningBOUAdams17 min
May 8, 11:52 AM MDTTornado WarningBOUAdams, Denver38 min
May 8, 12:10 PM MDTTornado WarningBOUWeld35 min
May 8, 12:50 PM MDTTornado WarningBOUMorgan40 min
May 8, 1:12 PM MDTTornado WarningBOUMorgan, Washington48 min
May 8, 1:53 PM MDTSevere Thunderstorm WarningBOUWashington37 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.